Texas, 2014Flash Flooding and Heavy Rain in Texas, June 21 to 22, 2014
June 21 to 22, 2014 · NWS MAF · 3 events in 2 counties and zones
Upper level disturbances moved over the region which provided lift. There was a plentiful supply of continuous moisture that came into the area, and there was good instability especially across the higher terrain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level disturbances moved over the region which provided lift. There was a plentiful supply of continuous moisture that came into the area, and there was good instability especially across the higher terrain. These conditions allowed for flash flooding to develop across the Permian Basin and Davis Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 21, 1:12 PM CST, 53 minutes earlier.
Area forecast discussion, Jun 21, 1:12 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT Sat Jun 21 2014
.DISCUSSION...
A well defined Mexican moisture tap is still evident on water vapor
imagery with embedded shrtwv trof/s, one of which is lifting out
the area while another model depicted shrtwv trof follows and in
part is responsible for renewed SHRA/TSRA. The area where SHRA/TSRA
have been occurring is area co-located where 9h-85h mstr flux has
persisted and PWs are near 1.75" per GEFS (about 2.5 standard
deviations above normal). The RUC13 show this area of moisture
flux redeveloping to the n into the n-ne PB and thus we would not
be surprised to SHRA/TSRA develop into the n-ne these next few
hrs. Heavy rain is main concern and local flooding/flash flooding
is possible.
Mid level ridge will slowly builds in from the w and serve to
push the general mid level trof/moisture axis that has been over
the area to the e resulting in a decreased chance of rain and an
increase in temperatures. Still there are some opportunities for
precip. For Sunday PoPs will generally be confined to the mtns
where very steep LR/s of 8-9 c/km are to be coincident with sfc
dwpnts in the m40-50 along e slopes, flow will be upslope, and
CINH will be a non-issue in/near elevated heat sources. Meanwhile
Sunday night storms may near the far NW CWFA with shrtwv trof in
NW flow aloft. On Monday NAM12/ECMWF better depicts a shrtwv trof
in the NW flow and develops storms by mid/late afternoon in E-SE
NM and then in PB after 21Z. Development may be enhanced by a
boundary from previous convection and/or its own cold pool. Timing
will be important, if it does come thru early then there won't be
much concern for precip into the evening. Tue models hint at tstms
from the mtns into E-SE NM where moist se low level flow and
secondary mid level theta-e ridge are expected to be. ECMWF wants
light up the mtns again Thur/Fri, while the GFS confines precip
moreso to the Davis mtns. As frequently is the case for the mtns
the development is tied to the mid level theta-e ridge axis and
based on consensus of data the Davis mtns are favored over the GDP
mtns. A mid level trof is progged to push in to the n Friday,
which may advect drier air ewd. Through the extended part of the
fcst the GFS is much warmer than ECMWF in part due to its more
veered/stronger wly winds which aids thermal ridge/dry air.
Climatology certainly favors the GFS and with warm temperatures
already in forecast with probably use a blender approach to catch
general trends.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 68 96 69 95 / 10 10 10 30
BIG SPRING TX 69 93 72 93 / 20 10 10 20
CARLSBAD NM 67 101 72 101 / 10 20 20 10
DRYDEN TX 75 97 74 102 / 20 10 10 10
FORT STOCKTON TX 71 96 72 99 / 10 10 10 10
GUADALUPE PASS TX 70 99 70 96 / 10 20 20 10
HOBBS NM 66 95 67 92 / 10 10 10 30
MARFA TX 59 95 60 96 / 20 10 10 10
MIDLAND INTL AIRPORT TX 71 95 72 94 / 10 10 10 20
ODESSA TX 70 94 70 94 / 10 10 10 20
WINK TX 71 100 73 100 / 10 10 10 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 21, 1:06 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT SAT JUN 21 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
206 PM CDT SAT JUN 21 2014 /106 PM MDT SAT JUN 21 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS WITH SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS
AFTERNOON AND EVENING...MAINLY OVER THE UPPER COLORADO RIVER VALLEY...
EASTERN PERMIAN BASIN...AND LOWER TRANS PECOS. HEAVY RAINFALL
WILL BE THE MAIN CONCERN...RESULTING IN LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Midland
- When
- June 21, 2:05 PM CST to 2:45 PM CST
- Where
- Midland County, 1.71 mi NNE of Greenwood to 1.66 mi NNE of Greenwood
- Cause
- Heavy Rain
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 32.024, -101.913
Heavy rain moved across Midland County and produced flash flooding near Greenwood. There was one and a half feet of water over the intersection of Highway 307 and Farm to Market Road 1090. Cars were stalled as a result of this flooding. The cost of damage is a very rough estimate.
Flash Flood, Brewster
- When
- June 22, 2:40 PM CST to 3:10 PM CST
- Where
- Brewster County, 8.85 mi SE of Alpine to 8.45 mi SE of Alpine
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 30.290, -103.554
Heavy rain moved across Brewster County and produced flash flooding near Alpine. A pasture was flooded. The cost of damage is a very rough estimate.
Heavy Rain, Brewster
- When
- June 22, 3:45 PM CST to 4:35 PM CST
- Where
- Brewster County, 7 mi WNW of Alpine
- Reported by
- COOP Observer
- Coordinates
- 30.409, -103.778
There was heavy rain near Alpine and one to one and a quarter of an inch of rain fell in 50 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, June 21, 2014$310,000 · 1.75 in hail · 22 events
- Tornado and Hail in Minnesota, June 21, 2014$159,000 · EF1 · 8 events
- Hail and Damaging Winds in Missouri, June 21, 2014$487,000 · 1 in hail · 8 events
- Flash Flooding and Flooding in Illinois, June 21, 2014$203,000 · 1.75 in hail · 20 events
- Hail in South Dakota, June 21, 2014$150,000 · 1.75 in hail · 5 events
- Damaging Winds in Georgia, June 21, 2014$41,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in South Carolina, June 21, 2014$39,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in South Carolina, June 21, 2014$25,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in South Dakota, June 21 to 22, 2014EF0 · 30 events
- Hail and Damaging Winds in North Dakota, June 21, 2014$33,000 · 1.75 in hail · 5 events
- Damaging Winds in Tennessee, June 21, 2014$33,000 · 52 kt wind · 4 events
- Tornadoes in Colorado, June 21, 2014EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525889, 525894, 525898.